Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#236056] of Robert Calderbank

Papers Published

  1. Calderbank, AR; Li, W-CW; Poonen, B, A 2-adic approach to the analysis of cyclic codes, IEEE Transactions on Information Theory, vol. 43 no. 3 (1997), pp. 977-986, ISSN 0018-9448 [doi]
    (last updated on 2017/12/16)

    Abstract:
    This paper describes how 2-adic numbers can be used to analyze the structure of binary cyclic codes and of cyclic codes defined over ℤ 2a, a ≥ 2, the ring of integers modulo 2 a. It provides a 2-adic proof of a theorem of McEliece that characterizes the possible Hamming weights that can appear in a binary cyclic code. A generalization of this theorem is derived that applies to cyclic codes over ℤ 2a that are obtained from binary cyclic codes by a sequence of Hensel lifts. This generalization characterizes the number of times a residue modulo 2 a appears as a component of an arbitrary codeword in the cyclic code. The limit of the sequence of Hensel lifts is a universal code defined over the 2-adic integers. This code was first introduced by Calderbank and Sloane (1995), and is the main subject of this paper. Binary cyclic codes and cyclic codes over ℤ 2aare obtained from these universal codes by reduction modulo some power of 2. A special case of particular interest is cyclic codes over ℤ 4 that are obtained from binary cyclic codes by means of a single Hensel lift. The binary images of such codes under the Gray isometry include the Kerdock, Preparata, and Delsarte-Goethals codes. These are nonlinear binary codes that contain more codewords than any linear code presently known. Fundamental understanding of the composition of codewords in cyclic codes over ℤ 4 is central to the search for more families of optimal codes. This paper also constructs even unimodular lattices from the Hensel lift of extended binary cyclic codes that are self-dual with all Hamming weights divisible by 4. The Leech lattice arises in this way as do extremal lattices in dimensions 32 through 48. © 1997 IEEE.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320